Alert archive / Iowa / Tornado Warnings in 2017

Tornado Warning 6, NWS Omaha, NE

May 16, 2017Shelby County, Iowa

NWS Omaha, NE issued this tornado warning at May 16, 2017, 7:20 PM CDT for Shelby County, Iowa. It was in force for 20 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 7:20 PM CDT (00:20 UTC)
Expired
May 16, 2017, 7:40 PM CDT
In force
20 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Shelby County, IA

The radar

The Omaha radar (KOAX), 98 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:20 PM CDTTSTM WND DMGShelby, IAOUTBUILDINGS DAMAGED
May 16, 7:35 PM CDTTSTM WND GST 602 S Harlan, IAHARLAN AWOS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.3 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

044 
WFUS53 KOAX 170020
TOROAX
IAC165-170100-
/O.NEW.KOAX.TO.W.0006.170517T0020Z-170517T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
720 PM CDT TUE MAY 16 2017

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Southern Shelby County in southwestern Iowa...

* Until 800 PM CDT
    
* At 720 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles northeast of Shelby, or 21 miles northwest of
  Atlantic, moving northeast at 40 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Harlan around 730 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Tennant, Prairie Rose State Park, Nishna Bend Recreation Area and Elk
Horn Creek Recreation Area.

This includes Highway 59 IN Iowa between mile markers 67 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4151 9549 4162 9550 4177 9509 4160 9509
      4160 9504 4151 9504
TIME...MOT...LOC 0020Z 238DEG 34KT 4156 9537 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

MILLER
2 follow-up statements
576 
WWUS53 KOAX 170031
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
731 PM CDT TUE MAY 16 2017

IAC165-170100-
/O.CON.KOAX.TO.W.0006.000000T0000Z-170517T0100Z/
Shelby IA-
731 PM CDT TUE MAY 16 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN SHELBY COUNTY...
    
At 730 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southeast of Harlan, or 19 miles southwest of
Audubon, moving northeast at 40 mph. The circulation was a little 
weaker than earlier, but a tornado could still develop. 

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Shelby County, including the following locations: Elk
Horn Creek Recreation Area, Prairie Rose State Park and Nishna Bend
Recreation Area.

This includes Highway 59 IN Iowa between mile markers 70 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4151 9533 4163 9539 4177 9509 4160 9509
      4160 9504 4151 9504
TIME...MOT...LOC 0030Z 237DEG 33KT 4160 9527 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

MILLER
055 
WWUS53 KOAX 170040
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
740 PM CDT TUE MAY 16 2017

IAC165-170049-
/O.CAN.KOAX.TO.W.0006.000000T0000Z-170517T0100Z/
Shelby IA-
740 PM CDT TUE MAY 16 2017

...THE TORNADO WARNING FOR SOUTHEASTERN SHELBY COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened and no longer 
appears capable of producing a tornado. Therefore the warning has 
been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Iowa.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Shelby county until 815 pm for damaging winds. 

LAT...LON 4151 9533 4163 9539 4177 9509 4160 9509
      4160 9504 4151 9504
TIME...MOT...LOC 0038Z 238DEG 34KT 4165 9517 

$$

MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 16, 3:17 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 16, 3:17 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
317 PM CDT Tue May 16 2017

.SHORT TERM...(Tonight through Friday)
Issued at 315 PM CDT Tue May 16 2017

WV imagery this afternoon showing a deep longwave trof cutting
through the western CONUS with potent southern tier vort max
currently over southern CA/western AZ. At the surface...relatively
weak low pressure was centered in eastern CO with a stagnant
thermal boundary extending into eastern Neb then northern IA. A
second boundary/cold front was situated from central MN to
southwest SD. Daytime heating/influx of moisture has pushed
instability parameters to the extreme with MLCAPES 2500-3500J/kg
over the region.

A highly unstable environment will be in place to allow for
convective development in western KS this afternoon...which will
eventually reach the CWA early this evening. Expect updraft
initiation on nose of 8-9C/km low level lapse rates protruding into
moisture rich environment...promoting rapid storm development. All
this coincident to boundary layer theta-E convergence.

HRRR and RAP13 have been pretty consistent the last several runs
showing the cluster of western KS storms will cross into 0-3km bulk
shear of 40kt or so...forming into a QLCS. Complex is progged then
to quickly race along the Neb/KS border during the early evening
hours before crossing into southeastern Neb/extreme southwest IA.
Along with probable severe wind gusts(increasing layer differential
max theta-E)...an isolated tornado forming along the bowing line
segment cannot be ruled out.

Meanwhile farther north...narrow line of convection is progged to
fire later the afternoon along a stagnant surface boundary extending
from south-central Neb into west-central IA. Activity will expand
then in areal coverage mainly over northeast Neb/west-central IA
toward mid evening. Steep mid-level lapse rates topping moisture
rich boundary layer suggest severe hail producers are quite
probable.

In addition...a heavy rain threat will be in place as well tonight.
The last several runs of both NAM/GFS show continuity advertising a
high degree of precipitation efficiency consisting of deep warm
cloud layer/strong moist low level inflow...and 30-40 microbars of
omega coincident to PWS approaching 2"

Wednesday/Wednesday evening...core of southwest shortwave trof will
lift right over the CWA and bring wrap around precip mainly over the
northern CWA.

Precip chances continue Thursday afternoon through Friday associated
with a large and relatively slow moving upper low/several impulses
exiting the Rockies.

.LONG TERM...(Friday night through Tuesday)
Issued at 315 PM CDT Tue May 16 2017

Precip chances continue into the early part of next weekend
accompanied by a noticeable cooling trend into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1207 PM CDT Tue May 16 2017

Gusty south winds will continue this afternoon across eastern
Nebraska with scattered-broken clouds at around FL040.
Thunderstorms are expected to form to the west this afternoon
before moving into the area this evening. Short-term model
guidance remains in good agreement in suggesting that a bowing
line of storms will affect the Lincoln and Omaha areas between
about 01 and 04z. As such, a mention of strong wind gusts have
been included in the TAFs during that time frame. Otherwise,
expect episodic showers and thunderstorms overnight into Wednesday
morning with the potential for more widespread MVFR ceilings
developing late tonight.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Mead
Hazardous weather outlook, May 16, 4:22 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
422 PM CDT Tue May 16 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
422 PM CDT Tue May 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

A highly unstable and moist environment will be in place to
promote severe thunderstorm development late this afternoon
before increasing in areal coverage through the evening. The
primary severe weather threat along and south of I-80 will be
damaging wind gusts with the potential for an isolated tornado.
For areas north of I-80...the main threat will be large hail and
damaging winds.

In addition...the possibility for heavy rainfall and localized
flooding is quite high in association with more intense
thunderstorms.

Even though the severe weather will likely come to a close around
midnight, the threat for flooding will continue with showers and
thunderstorms across the region later tonight.

Thunderstorms will also be possible again on Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

The chance of thunderstorms will extend into Wednesday evening and
again Thursday night through Saturday morning. Additional
thunderstorms are possible Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will liklely be needed late this afternoon and
tonight.

Fobert

In the hours before

Local storm report, May 16, 6:50 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
650 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     OMAHA                   41.26N 96.01W
05/16/2017  M63 MPH          DOUGLAS            NE   ASOS

            55KT GUST REPORTED AT OMAHA/EPPLEY

&&

KGROSS
Local storm report, May 16, 6:54 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
654 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     PAPILLION               41.16N 96.04W
05/16/2017                   SARPY              NE   PUBLIC

            LARGE BRANCH DOWN

&&

KGROSS
Local storm report, May 16, 6:57 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
657 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     NON-TSTM WND DMG COUNCIL BLUFFS          41.24N 95.86W
05/16/2017                   POTTAWATTAMIE      IA   PUBLIC

            LARGE BRANCH AND POWERLINE DOWN 6TH AND WILLOW

&&

KGROSS
Local storm report, May 16, 7:00 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
700 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     OMAHA                   41.26N 96.01W
05/16/2017                   DOUGLAS            NE   BROADCAST MEDIA

            TREES DOWN AT AKSARBEN NEAR S 63RD

&&

KGROSS
Local storm report, May 16, 7:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
705 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     TEKAMAH                 41.78N 96.22W
05/16/2017  E65 MPH          BURT               NE   TRAINED SPOTTER

&&

DFOBERT
Local storm report, May 16, 7:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
714 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     GRETNA                  41.14N 96.24W
05/16/2017                   SARPY              NE   PUBLIC

            TREE DOWN 168TH AND GILES

&&

KGROSS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:07 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona41 min
May 16, 7:10 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby65 min
May 16, 7:18 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie57 min
May 16, 7:21 PM CDTSevere Thunderstorm WarningOAXMills24 min
May 16, 8:19 PM CDTSpecial Weather StatementOAXMills41 min
May 16, 8:58 PM CDTSpecial Weather StatementOAXMontgomery47 min
May 16, 9:13 PM CDTSevere Thunderstorm WarningOAXFremont, Mills47 min
May 16, 9:29 PM CDTAreal Flood AdvisoryOAXMills, Pottawattamie3 hr
May 16, 9:39 PM CDTSpecial Weather StatementOAXHarrison, Pottawattamie51 min
May 16, 9:53 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie37 min
May 16, 10:12 PM CDTSpecial Weather StatementOAXFremont, Montgomery, Page48 min
May 16, 10:32 PM CDTSevere Thunderstorm WarningOAXPage28 min
May 17, 10:32 AM CDTRiver Flood WarningOAXFremont4 days
May 17, 11:41 AM CDTSpecial Weather StatementOAXShelby49 min
May 17, 2:36 PM CDTSpecial Weather StatementOAXMills, Pottawattamie39 min
May 17, 2:54 PM CDTSpecial Weather StatementOAXFremont51 min
May 17, 3:03 PM CDTSpecial Weather StatementOAXMontgomery42 min
May 17, 3:14 PM CDTSpecial Weather StatementOAXHarrison, Monona31 min
May 17, 3:29 PM CDTSpecial Weather StatementOAXMonona31 min
May 17, 3:48 PM CDTSpecial Weather StatementOAXShelby42 min

Nearby

Tornado Warnings in Iowa, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.